Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Memphis, TN

May 2, 2017Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 2, 2017, 1:34 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2017, 1:34 PM CDT (18:34 UTC)
Expired
May 2, 2017, 7:30 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Major

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3362 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS54 KMEG 021834
FFWMEG
ARC075-121-030030-
/O.NEW.KMEG.FF.W.0014.170502T1834Z-170503T0030Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
134 PM CDT TUE MAY 2 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Southeastern Randolph County in eastern Arkansas...
  Central Lawrence County in eastern Arkansas...

* Until 730 PM CDT

* At 133 PM CDT, emergency manager reported that the Black River at 
  East Pocahontas will overtop the levee shortly and flash flooding 
  is imminent. Residents should evacuate immediately in east 
  Pocahontas and points southeast in Randolph and Lawrence counties. 

Flood waters are moving down the Black River from Corning to East 
Pocahontas. Expect a rapid increase in water depths and flowing 
water. Businesses...homes...and any structures will flood. This is a 
potentially life threatening situation.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3627 9096 3630 9080 3628 9081 3616 9081
      3603 9096 3607 9114

$$

AC3/JLH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 2, 1:05 PM CDT, 29 minutes earlier.

Area forecast discussion, May 2, 1:05 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
105 PM CDT Tue May 2 2017

.UPDATE...

Updated to include 18Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1124 AM CDT Tue May 2 2017/

UPDATE...

Significant and potentially life threatening river flooding
ongoing across portions of northeast Arkansas.

&&

.DISCUSSION...

The primary concern this morning is ongoing near record river
flooding along the Black and Current Rivers this morning.
Additional water is flowing down from southern Missouri which will
likely force the river stage at east Pocahontas to record stages
over the next few days. The primary concern along the river will
be overtopping and/or breaching of river levees. If/when this
occurs, rapid rises of fast flowing water would create potentially
life threatening flash flooding along and to the southeast of the
Black River. This would have severe impacts to structures in east
Pocahontas and surrounding areas. Please heed the warnings and
evacuation orders from local emergency management and law
enforcement officials.

Turning to ongoing weather conditions and the short term forecast,
high pressure over the area today will keep dry and seasonably
warm weather for today. The bigger concern will be the next
approaching shortwave that will cut off into an upper level low
pressure system over northwest Arkansas by Wednesday evening. This
system will likely produce an area of potentially heavy rain
across southern Missouri which will run off into the Black and
Current Rivers and exasperate the ongoing flood situation. A
flash flood watch has been issued for portions of northeast
Arkansas and the Missouri Bootheel to address the ongoing threats
and additional threats from any additional rainfall being fed into
the river systems. Additional information will be provided on the
heavy rain potential with the afternoon forecast discussion.

Stay tuned to the latest information.

&&

AC3

.PREV DISCUSSION... /issued 314 AM CDT Tue May 2 2017/

High pressure will remain located along the Gulf Coast today. As
a result, SFC winds will be out of the WSW which will allow
temperatures to be 10-13 degrees warmer than yesterday. Expect
highs in the mid 70s to lower 80s.

A warm front will begin lifting northward this evening across the
Mid-South. Some models are indicating isolated showers may develop
along the front as it moves northward. Have added 20 POPS for
Northwest Mississippi, Southwest Tennessee(mainly Memphis), and
Eastern Arkansas through midnight. After midnight, as the front
moves further north, chances for showers will across areas
generally north of a Jonesboro, Arkansas to Savannah, Tennessee
line.

Expect generally dry conditions Wednesday morning across the
entire Mid-South as the warm front pushes north into Southern
Missouri. However, left a 20 POP in the forecast in case a rogue
shower or thunderstorm develops.

By late Wednesday afternoon, showers and thunderstorms will begin
to push into Eastern Arkansas ahead of a SFC low and associated
cold front. The showers and thunderstorms will increase in
coverage Wednesday Night as the SFC low and cold front pushes
east across the Mid-South. Expect the majority of the
thunderstorms to be benign. However, can't rule out an isolated
strong to severe thunderstorm occurring across portions of
East-Central Arkansas and Northwest Mississippi as the storms move
into the area late Wednesday afternoon.

Since the majority of Wednesday will be dry, expect temperatures
to warm into the lower to mid 80s for areas southeast of a line
from Clarksdale, Mississippi to Memphis to Jackson, Tennessee.
Northwest of this line temperatures will be in the 70s.

The trailing upper low will move into the area on Thursday. Expect
a cloudy day with numerous showers and drizzle to occur across
the Mid-South. The clouds and precipitation will keep temperatures
chilly. Highs will range from the upper 50s to the lower 60s for
the most part.

The upper low will be slow to move out of the area. Thus expect
showers and drizzle to linger into Thursday Night and likely into
Friday for areas of West Tennessee near the Tennessee River. Lows
Thursday Night will be in the mid to upper 40s. Friday will be
another cool day with highs in the 60s.

A pleasant weekend is expected across the Mid-South as SFC high
pressure builds into the region. The one possible caveat may be
Saturday evening as some models indicate another shortwave may
rotate around the departing upper low setting off showers across
areas of West Tennessee near the Tennessee River. The 00Z ECMWF
has trended drier than the 12Z ECMWF thus have kept mention of
precipitation out of forecast for now. Highs will range from the
upper 60s to the upper 70s over the weekend.

KRM

&&

.AVIATION...
/18z TAFs/

VFR conditions will persist over the next 24 hours. Mid and high
level clouds will move in overnight. Winds will initially be from
the southwest, shifting to the south tonight and through tomorrow
afternoon. Showers and thunderstorms are expected to move in from
the west by late afternoon tomorrow.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for Clay-Greene-
     Lawrence-Randolph.

MO...Flash Flood Watch through Thursday morning for Dunklin.

MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:59 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
359 AM CDT Tue May 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
359 AM CDT Tue May 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Major river flooding along the Black and Current Rivers will
continue to cut off roadways and flood homes and businesses
through tonight. The flood waters are expected to cut off Highway
67 between east Pocahontas and Walnut Ridge today. Evacuation
orders have been issued for East Pocahontas, Arkansas. The Black
River in Northeast Arkansas is forecast to approach record flood
levels late tonight. This along with flood waters from the Current
River will result in potentially life threatening flooding across
portions of Randolph, Lawrence and Clay counties. This is a
dangerous flood situation and residents are urged to follow the
instructions of local emergency management and law enforcement
officials.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Black River in Northeast Arkansas is forecast to exceed
Record Flood on Wednesday, May 3. This along with flood waters
from the Current River will result in potentially life threatening
flooding across portions of Randolph, Lawrence, and Clay
counties. Severe flooding in East Pocahontas will continue over
the next couple of days. Numerous roads will be flooded including
Highway 67 between East Pocahontas and Walnut Ridge. Flooding of
homes and businesses are also expected. Additional evacuations may
be needed near both the Current and Black Rivers. This again is a
potentially life threatening flood situation. Residents are urged
to follow the instructions of local emergency management and law
enforcement officials.

Showers and thunderstorms will spread into Northeast Arkansas late
Wednesday afternoon into Wednesday Night. Any additional rainfall
on top of already saturated ground and swollen rivers will bring
the potential for flash flooding to the area. A Flash Flood Watch
may be needed for Northeast Arkansas and the Missouri Bootheel.

In addition, some storms may be strong to severe late Wednesday
afternoon across portions of East-Central Arkansas to Northwest
Mississippi generally south of a Elaine, Arkansas to Charleston,
Mississippi line. Damaging winds will be the main threat from
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:47 AM CDTFlash Flood WarningMEGLawrence, Randolph6 hr
May 2, 9:18 AM CDTFlash Flood WatchMEGClay, Greene, Lawrence, Randolph19 hr
May 2, 12:30 PM CDTRiver Flood WarningMEGLee, Phillips19 days
May 2, 12:32 PM CDTRiver Flood WarningMEGMississippi, Poinsett9 days

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.